For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Parkinsons symptons "cured" Go to previous topic Go to next topic Go to higher level

By nickv On 2015.07.02 08:36
This is posted in the hope that anyone searching for the words Lithium, Parkinsons & Bi-polar might be more fortunate than we were and rather than stumbling across what appears (after some months now) to be a miracle cure, will benefit from our experience and in particular my mothers':

Woman aged 76. Suffering from a bi-polar condition following birth of 3rd child some 50 years ago. After an unpleasant period of ECT treatment and other medication, Lithium was eventually employed to good effect, possibly 30 years ago and maintained since then. Recent blood tests showed Lithium levels at 0.8 to 1.02.

The patient’s condition recently (about 9 months ago) deteriorated considerably, though demonstrating Parkinsonian symptoms rather than any particular deterioration towards the psychotic – though lack of confidence was a psychological effect. Various tests happily demonstrated the absence of a Parkinsonian condition and eventually it was determined (principally by the suggestion from a neurologist) that the continuing use of Lithium might no longer be appropriate in view of the patient’s now advancing age.

The reduction in easy stages in the Lithium dose from 600mg to 400mg daily had a dramatic effect in removing the Parkinsonian symptoms and also restored the patient’s confidence, gait and, for instance, the ability to complete difficult crossword puzzles. It is CRITICAL that the reduction in dosage is applied in SMALL steps. Long experience and numerous occurrences has demonstrated that sudden reductions in Lithium and other anti-depressants, created the onset of another long cycle of depression.

The persistent use of Lithium can also have a detrimental and irrecoverable effect on the kidneys and in this particular instance the GFR readings were down to 40 whereas the acceptable normal level is a GFR of 60+. Thus our experience demonstrates that the use and dose of Lithium, whilst apparently beneficial, should be carefully and regularly monitored and not simply maintained “automatically” without proper regular reflection, simply because it initially proved beneficial. There is increasing evidence that in older people who have been taking Lithium for a long period, that the beneficial effects are drastically reversed unless the dosage is adjusted, and that the medical profession are yet to appreciate this. We hope this helps someone, somewhere restore their quality of life they and their families once enjoyed – as it has to all of us, more than any of us could ever have hoped for.

By LOHENGR1N On 2015.07.02 08:52
It is common medical knowledge that some medications use to treat Bi-Polar can as a side-effect produce Parkinson's like symptoms. In most cases these symptoms will disappear upon withdrawing the medication.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you